Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 25, NWS Quad Cities, IA

August 16, 1997Muscatine County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 16, 1997, 10:31 PM CDT for Muscatine County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 10:31 PM CDT (03:31 UTC)
Expired
Aug 17, 1997, 3:30 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170332
FFWMLI
IAC139-170830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 PM CDT SAT AUG 16 1997

* FLASH FLOOD WARNING FOR
  MUSCATINE COUNTY - EAST CENTRAL IOWA

* UNTIL 330 AM CDT
 
* SOME STREAMS AFFECTED
  MUD CREEK
  GOSHEN DITCH

* TORRENTIAL RAINS CONTINUE ACROSS THE COUNTY WITH 1 TO 2 INCHES PER
  HOUR WITH MULTIPLE THUNDERSTORMS MOVING ACROSS THE SAME AREAS.
  STORM TOTAL PRECIPITATION ESTIMATED FROM 2 1/2 TO 3 INCHES.

* FORECAST CONDITIONS
    MORE RAIN IS EXPECTED THROUGH THE EARLY MORNING HOURS AS
    THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREA.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
 
IF FLASH FLOODIN$G IS OBSERVED...ACT QUICKLY.  MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

TEH/BLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:07 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:07 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SAT AUG 16 1997

OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA.  THIS HAS
BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH.
LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND
ALL THAT IS NEEDED IS A GOOD TRIGGER.  TRUE FRONT ALREADY HAS SOME
ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON.

BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS
IS THE PLACEMENT OF THE JET.  THE BEST DIVERGENCE WONT REACH THE AREA
UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY
RAIN THREAT OVERNIGHT.  FEEL THAT WE NEED MENTION OF HEAVY RAINS
POSSIBLE ALONG AND SOUTH OF I80 TONIGHT.  THIS TRACK WILL ALSO BE OVER
LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS
ARE POSSIBLE.

.TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t
.OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY
RAINS POSSIBLE.  LOWS 65-70.

CID 067/80  DBQ 065/80  MLI 068/80  BRL 069/80

HIRSCH

In the hours before

Local storm report, Aug 16, 9:19 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0920 PM    2 S CAMBRIDGE             IL   1.00 INCH HAIL
08/16/97   HENRY
Local storm report, Aug 16, 9:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0920 PM    2 S CAMBRIDGE             IL   1.00 INCH HAIL
08/16/97   HENRY
Special weather statement, Aug 16, 9:30 PM CDT, 1 hour 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-170335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT SAT AUG 16 1997

...PORTIONS OF SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND
NORTHWEST ILLINOIS CANCELLED...

PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND
NORTHWEST ILLINOIS HAS BEEN CANCELLED.  THE COUNTIES NO LONGER IN
THE WATCH INCLUDE:

IN EASTERN IOWA...
BUCHANAN          DUBUQUE          DELAWARE

IN ILLINOIS...
JO DAVIESS          STEPHENSON

THE WATCH IS STILL IN EFFECT FOR THE REMAINING COUNTIES.

STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING IN EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS...MAINLY ALONG AND SOUTH OF
INTERSTATE 80.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION.

WOLF
Special weather statement, Aug 16, 9:31 PM CDT, 1 hour before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-170335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CDT SAT AUG 16 1997

...PORTIONS OF SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND
NORTHWEST ILLINOIS CANCELLED...

PORTIONS OF THE SEVERE THUNDERSTORM WATCH FOR EASTERN IOWA AND
NORTHWEST ILLINOIS HAS BEEN CANCELLED.  THE COUNTIES NO LONGER IN
THE WATCH INCLUDE:

IN EASTERN IOWA...
BUCHANAN          DUBUQUE          DELAWARE

IN ILLINOIS...
JO DAVIESS          STEPHENSON

THE WATCH IS STILL IN EFFECT FOR THE REMAINING COUNTIES.

STRONG TO SEVERE THUNDERSTORMS ARE CONTINUING IN EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS...MAINLY ALONG AND SOUTH OF
INTERSTATE 80.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR THE LATEST INFORMATION.

WOLF
Local storm report, Aug 16, 9:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT SAT AUG 16 1997

THIS IS A PRELIMINARY SUMMARY OF ALL SEVERE WEATHER EVENTS RECEIVED
THUS FAR TONIGHT.

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0451 PM    10 W TROY                 IA   0.75 INCH HAIL
08/16/97   HENRY

0553 PM    W OF MONMOUTH E OF WYOMINGIA   SEVERAL TORNADOES
08/16/97   JONES & JACKSON

0752 PM    LE CLAIRE                 IA   LIGHTNING
08/16/97   SCOTT                          TREE EXPLODED
08/16/97   SCOTT

0906 PM    5 N MUSCATINE             IA   1.00 INCH HAIL
08/16/97   MUSCATINE

0920 PM    2 S CAMBRIDGE             IL   1.00 INCH HAIL
08/16/97   HENRY

WOLF
Local storm report, Aug 16, 9:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CDT SAT AUG 16 1997

THIS IS A PRELIMINARY SUMMARY OF ALL SEVERE WEATHER EVENTS RECEIVED
THUS FAR TONIGHT.

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0451 PM    10 W TROY                 IA   0.75 INCH HAIL
08/16/97   HENRY

0553 PM    W OF MONMOUTH E OF WYOMINGIA   SEVERAL TORNADOES
08/16/97   JONES & JACKSON

0752 PM    LE CLAIRE                 IA   LIGHTNING
08/16/97   SCOTT                          TREE EXPLODED
08/16/97   SCOTT

0906 PM    5 N MUSCATINE             IA   1.00 INCH HAIL
08/16/97   MUSCATINE

0920 PM    2 S CAMBRIDGE             IL   1.00 INCH HAIL
08/16/97   HENRY

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:43 PM CDTTornado WarningDVNScott32 min
Aug 16, 8:21 PM CDTTornado WarningDVNCedar59 min
Aug 16, 8:35 PM CDTTornado WarningDVNMuscatine65 min
Aug 16, 9:28 PM CDTTornado WarningDVNJohnson, Washington47 min
Aug 16, 9:33 PM CDTTornado WarningDVNMuscatine62 min
Aug 17, 12:27 AM CDTFlash Flood WarningDVNCedar, Johnson8 hr
Aug 17, 1:04 AM CDTFlash Flood WarningDVNKeokuk, Washington7 hr

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.